Kentucky, 2017

Hail and Damaging Winds in Kentucky, July 1, 2017

July 1, 2017 · NWS LMK · 4 events in 1 county or zone

The combination of warm, unstable air and an old boundary from previous thunderstorms resulted in a line of storms across south central Kentucky during the afternoon hours on July 1. The strongest storms produced 60-65 mph wind gusts and brought down numerous trees, some of which blocked roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The combination of warm, unstable air and an old boundary from previous thunderstorms resulted in a line of storms across south central Kentucky during the afternoon hours on July 1. The strongest storms produced 60-65 mph wind gusts and brought down numerous trees, some of which blocked roadways. The roof of an old barn was blown off and there was also some isolated instances of 1 inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 1, 11:23 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 1, 11:23 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
123 PM EDT Sat Jul 1 2017

...Updated Aviation Discussion...

.Forecast Update...
Issued 1010 AM EDT Sat Jul 1 2017

Low clouds/stratus has been slow to clear out of eastern portions of
the CWA this morning, though should see most of that erode over the
next hour or two as drier air works in from the west. The early
morning convection over southern Illinois and western Kentucky has
pretty much dissipated as it reaches our western CWA border, and
regional radars show perhaps a few sprinkles that could be reaching
the ground. Have updated forecast to keep things dry through early
afternoon.

Although some uncertainty exists regarding convective coverage this
afternoon, there is general agreement amongst models that the
highest potential for storms will be in southern KY. This still
seems reasonable, though will have to watch where the weak frontal
boundary (currently in southern IN/IL) is located during peak
heating as that will serve as a focus for convective development.

&&

.Short Term (Now through Sunday)...
Issued at 225 AM EDT Sat Jul 1 2017

A surface analysis early this morning showed a loosely defined cold
front across western Indiana into far southern Illinois. Ahead of it
and in the wake of earlier convection, the combination of light
winds and wet ground has led to a blanket of fog and stratus,
especially across southern Indiana and portions of north central
Kentucky. GOES-16 fog product shows this nicely. The main concern in
the short term is fog this morning, storm chances again this
afternoon and then fog chances again tonight.

The wedge of clearing skies and light winds across the area will
continue to allow low stratus and/or fog to develop across parts of
the area. The better chances for more prolonged fog/stratus is
across southern Indiana and portions of central Kentucky which saw
rainfall from the previous evening. The fog should continue through
about sunrise, though high clouds moving east/northeast from
convection across the southern Plains may limit the fog's duration
or help scour it out early.

The aforementioned cold front will slowly progress eastward today
and combined with a passing shortwave trough across the lower Great
Lakes during peak heating, scattered thunderstorms are forecast to
develop. Based on the front's expected position and any residual
boundaries from yesterday, south-central Kentucky and parts of the
Bluegrass region stand the better chances for storms today. A
limited amount of wind shear and just marginal instability should
keep storm severity low but a strong storm or two producing gusty
wind is possible across those areas.

The next concern is fog potential again tonight. As a weak high
pressure builds across the area late this evening, winds are again
forecast to be light and variable. If cloud cover remains clear,
then patchy to areas of fog may develop across parts of the area.
Some of the hi-res data show the potential for dense fog or low
stratus, and given the amount of moisture expected to be in place,
this seems reasonable especially across south-central KY.

After morning fog burns off, Sunday is shaping up to be a drier and
warmer day as high pressure continues to build across the lower
Great Lakes and Ohio Valley. An isolated storm remains possible
across the far southern areas closer to the Tennessee/Kentucky
border but most locations are expected to remain dry.

Temperatures today will warm into the mid to upper 80s. Plan on lows
to fall into the upper 60s tonight then for Sunday highs will top
out in the upper 80s to around 90.

.Long Term (Sunday night through Friday)...
Issued at 245 AM EDT Sat Jul 1 2017

The main highlights in the long term period are warm, humid and
typical summer-like chances for showers and thunderstorms.

For Monday and Tuesday, the upper level pattern will stay nearly
zonal with just loosely defined impulses and surface features around
the area. Diurnally driven showers and thunderstorms will be
possible both days but chances are in the 20-30 percent range. Plan
on warm temperatures as highs reach the mid 80s to near 90 and muggy
mornings around 70. It'll feel humid with dewpoints staying in the
upper 60s to low 70s.

By Wednesday and Thursday, a more organized shortwave trough is
forecast to pass through the lower Great Lakes and Ohio Valley. This
may focus more showers and storms across the area, so will stay with
the model consensus 30 to 60 percent chances. Look for highs to stay
in the 80s and lows around 70.

&&

.Aviation...(18Z TAF Issuance)
Issued at 122 PM EDT Sat Jul 1 2017

Scattered convection will be possible across the region this
afternoon.  The best chances look to be at KBWG and KLEX this
afternoon.  Much of the activity will end by sunset with skies
becoming clear overnight. For now, plan on keeping VCSH in at KSDF
for some light showers moving through at the beginning of the period
and VCTS at KBWG and KLEX.  Ceilings and visibilities look to remain
VFR outside of any storm, with temporary drops to IFR if a storm
goes through the terminal.

For the overnight period, VFR conditions are expected, but there
remains a decent signal within the model data that patchy fog could
develop at the terminals overnight.  The fog may impact KBWG and
KLEX the most depending on how much rain falls this afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update............DM
Short Term........ZT
Long Term.........ZT
Aviation..........MJ
Hazardous weather outlook, Jul 1, 12:56 AM CST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
256 AM EDT Sat Jul 1 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020700-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
256 AM EDT Sat Jul 1 2017 /156 AM CDT Sat Jul 1 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered afternoon to early evening thunderstorms are possible
today, especially across south central Kentucky and parts of the
Bluegrass. Any strong storm may produce gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms are possible each afternoon and
evening next week, including Independence Day. Severe weather is not
likely Monday or Tuesday, but Wednesday and Thursday may have more
organized storms as a cold front passes through the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to report any strong to severe thunderstorms
they encounter.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

ZT

In the hours before

Local storm report, Jul 1, 11:05 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EDT SAT JUL 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     3 SSW SAINT MATTHEWS    38.21N 85.66W
06/30/2017                   JEFFERSON          KY   PUBLIC

            LARGE DIAMETER TREE BRANCHES BROKEN.

&&
Special weather statement, Jul 1, 12:35 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
135 PM CDT SAT JUL 1 2017

KYZ071-011900-
Warren-
135 PM CDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN COUNTY...

At 135 PM CDT, a strong thunderstorm was located near Memphis
Junction, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Crestmoor, Memphis Junction, Woodburn, Hardcastle,
Rockfield, Rich Pond, Greenhill, Matlock and Alvaton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3681 8641 3682 8649 3688 8661 3699 8667
      3705 8664 3693 8626 3679 8640
TIME...MOT...LOC 1835Z 292DEG 26KT 3694 8660

EER

The radar

The Ft Campbell radar (KHPX), 65 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Warren

When
July 1, 12:38 PM CST
Where
Warren County, 0.55 mi W of Browning
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.950, -86.610

Thunderstorm Wind, Warren

When
July 1, 12:38 PM CST
Where
Warren County, 0.55 mi W of Browning
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.950, -86.610

Local law enforcement reported roof damage to a barn due to severe thunderstorm winds.

Thunderstorm Wind, Warren

When
July 1, 1:03 PM CST
Where
Warren County, 1.66 mi W of Plano
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.880, -86.450

Local media reported several trees and large limbs down in the area due to severe thunderstorm winds.

Thunderstorm Wind, Warren

When
July 1, 1:08 PM CST
Where
Warren County, Plano
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
36.880, -86.420

The public reported multiple trees down, some of which blocked the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697485, 697486, 697487, 697488.